Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 74, NWS Northern Indiana

July 10, 2020Allen County, Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jul 10, 2020, 12:32 PM EDT for Allen County, Putnam County, Ohio. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2020, 12:32 PM EDT (16:32 UTC)
Expired
Jul 10, 2020, 1:15 PM EDT
In force
43 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allen County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 148 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WUUS53 KIWX 101632
SVRIWX
OHC003-137-101715-
/O.NEW.KIWX.SV.W.0074.200710T1632Z-200710T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1232 PM EDT Fri Jul 10 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Putnam County in west central Ohio...
  Allen County in west central Ohio...

* Until 115 PM EDT.

* At 1231 PM EDT, severe thunderstorms were located along a line
  extending from near Continental to near Spencerville, moving east
  at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lima, Ottawa, Bluffton, Fort Shawnee, Spencerville, Columbus Grove,
  Leipsic, Elida, Kalida, Pandora, Glandorf, Cairo, Fort Jennings,
  Harrod, Beaverdam, West Leipsic, Gilboa, Belmore, Miller City and
  Yoder.

This includes Interstate 75 between mile markers 119 and 141.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
      4069 8435 4111 8424 4117 8388 4065 8388
TIME...MOT...LOC 1631Z 257DEG 19KT 4105 8420 4067 8430 

HAIL...<.75IN
WIND...60MPH
 
$$

MCS
1 follow-up statement
087 
WWUS53 KIWX 101653
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1253 PM EDT Fri Jul 10 2020

OHC003-137-101715-
/O.CON.KIWX.SV.W.0074.000000T0000Z-200710T1715Z/
Putnam OH-Allen OH-
1253 PM EDT Fri Jul 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR EASTERN PUTNAM AND CENTRAL ALLEN COUNTIES...

At 1253 PM EDT, severe thunderstorms were located along a line
extending from near Glandorf to near Fort Shawnee, moving east at 20
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lima, Ottawa, Bluffton, Columbus Grove, Leipsic, Elida, Pandora,
Glandorf, Cairo, Beaverdam, West Leipsic, Gilboa, Belmore, Miller
City, Vaughnsville, Slabtown, Gomer, Rockport, Kemp and Rimer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4073 8410 4070 8418 4072 8427 4113 8412
      4117 8388 4079 8388
TIME...MOT...LOC 1653Z 253DEG 18KT 4109 8409 4071 8419 

HAIL...<.75IN
WIND...60MPH
 
$$

MCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:42 AM EDT, 50 minutes earlier.

Area forecast discussion, Jul 10, 11:42 AM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1142 AM EDT Fri Jul 10 2020

.SYNOPSIS...
Issued at 338 AM EDT Fri Jul 10 2020

Showers and thunderstorms, that may provide gusty winds and heavy
rain, move out of the area this afternoon. Highs today will be
able to rise into the mid to upper 80s, warmest east of I-69. The
weekend is expected to be cooler, with highs rising into the low
to mid 80s, but still humid. A shower or thunderstorms is possible
later Saturday into Saturday night. Another warm up is possible
by the middle of next week.

&&

.UPDATE...
Issued at 1132 AM EDT Fri Jul 10 2020

Forecast remains on track with minor adjustments made to account
for ongoing trends. Initial round of convection has fired along
the Pacific front east of I-69 with a few embedded stronger
cells. MLCAPE ahead of the front has managed to rise into the
1500-2000 J/kg range, and the shortwave over the area has allowed
for much better shear than has been seen over the past several
days. There will remain a chance for strong to marginally severe
storms into the afternoon hours; primarily east of I-69. Damaging
wind gusts and torrential rainfall remain the primary hazard, and
can't rule out some hail up to quarter size given the better
shear.

Re-enforcing shot of cooler air/lower dewpoints is still over SW
WI/NE IA and should start to move into the area later this
afternoon. CAMs are not overly excited with development as this
pushes through, but will leave some lingering POPs for now.

&&

.SHORT TERM...(Today and Tonight)
Issued at 338 AM EDT Fri Jul 10 2020

The vigorous shortwave and associated upper low lumbers on east over
the forecast area and into Ohio during the day today. The low level
theta-e gradient associated with the cold front is around US-31 and
US-15 around 15z with CAMs showing simulated reflectivity along I-69
at that time and when the convective temperature becomes realized.
The front pushes into central OH by 19z allowing a short period
where storms could occur along and east of I-69. CAMs show SBCAPE
rises to between 2500 and 3000 J/kg between I-69 and the eastern
edge of our forecast area. Effective shear may have pockets of areas
above 30 kts, but the majority stays weaker, between 20 and 30 kts
and mostly perpendicular to the front. CAMs guidance continues to
fire at least weak cells along the front before 12z Friday as it
swings into IN.

Putting all of this together, feel that showers and a few
thunderstorms may be ongoing early Friday before storms are able to
tap into instability around 15z along and east of I-69. Around 19-
20z, they continue east into central OH and are out of the area.
There is a low (non-zero) risk of severe weather with damaging winds
and heavy rain as the main threats, but some hail cannot be ruled
out between that 15-19z time period before it scoots out of here.

Onto Friday's temperatures. The warmest temperatures will be out in
front of the cold front before it swings through so I-69 and east
have the potential to rise into the upper 80s to near 90 degrees
with dew points around 70 degrees leading to heat indices in the
90s. CAA begins to come in behind the front around midday entering
our west at that time likely cutting the warming trend in those
areas in the low to mid 80s before remaining stead or slowly
dropping off in the afternoon. This keeps heat indices in the upper
80s at most for areas west of I-69. So, at the very least, it'll
feel humid, but slightly cooler.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 338 AM EDT Fri Jul 10 2020

The pattern for this long term period starts out as a trough east-
ridge west and evolves back into a ridge east, trough west pattern.
This means that while we have a brief reprieve from the higher heat
this weekend, another chance for higher heat comes back in the mid
part of the upcoming work week as the subtropical ridge builds back
into the Gulf States.

For this weekend, a period of northwest flow allows for cooler high
temperatures below 90F, though dew points still stay in the mid to
upper 60s. With the cooler air moving in, mixing heights are
expected to be higher with some gusty winds to 25 mph possible
especially east of US-31 and north of US-30 on Saturday. Also can't
rule out a period of initially diurnally enhanced showers and
thunderstorms just before sunset Saturday ahead of a PV anomaly and
with some shear and instability to work with. Should all of the
ingredients line up, perhaps there could some severe weather, but
confidence of it happening is low with models still not showing
continuity with this system yet. Models also collocate this with
an area of 6-7 C/km mid level lapse rates so that would allow for
some potential to continue into the overnight. Early indications
place it south of US-30 as it sideswipes our southwest though that
location could change because systems like this have the
potential to dive farther south than models show. Behind this
system, weaker low level jet speeds and lower mixing heights
contribute to lower wind gusts Sunday though a bit of a breeze to
20 mph is also possible on Sunday.

The next low pressure system approaches from the Plains later
Tuesday and it pushes a warm front through allowing Wednesday to be
warmer, likely back into the low 90s, and for a resurgence of
humid air.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 628 AM EDT Fri Jul 10 2020

Scattered showers and thunderstorms are expected through through
the morning near SBN, and into mid-afternoon near FWA as a low
pressure trough swings through the region. Conditions will
generally remain VFR, but could briefly drop to MVFR in heavier
rain. As the accompanying cold front passes winds will increase
and shift to the west-northwest, with gusts up to 25 kts. There
could be gusts 35-40 kts in thunderstorms. It's too difficult to
time when exact storm cells will move over the terminals, so
handled with VCTS and Tempos for the rain this morning. Skies may
clear late in the period behind the low.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Saturday morning for INZ003.

MI...Beach Hazards Statement through Saturday morning for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 8 AM EDT Saturday for LMZ043-046.

&&

UPDATE...CM
SYNOPSIS...Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Cobb

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 10, 5:27 AM EDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
527 AM EDT Fri Jul 10 2020

INZ004>006-008-012>017-020-022>025-032-MIZ078>080-110930-
St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-Wabash-Huntington-
Grant-Cass MI-St. Joseph MI-Branch-
527 AM EDT Fri Jul 10 2020 /427 AM CDT Fri Jul 10 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

There are chances for showers and thunderstorms until mid afternoon
today. Gusty winds and heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms are possible later Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of strong wind gusts or wind damage will be
appreciated.

INZ007-009-018-026-027-033-034-MIZ081-OHZ001-002-004-005-015-016-024-
025-110930-
Steuben-De Kalb-Allen IN-Wells-Adams-Blackford-Jay-Hillsdale-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
527 AM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There are chances for showers and thunderstorms from late morning
into mid afternoon today. A few storms could be strong to marginally
severe with with gusty winds and heavy rain the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms are possible later Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of strong wind gusts or wind damage will be
appreciated.

INZ003-MIZ077-110930-
La Porte-Berrien-
527 AM EDT Fri Jul 10 2020 /427 AM CDT Fri Jul 10 2020/

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT /10 AM CDT/ THIS
MORNING THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is high swim risk for Lake Michigan beaches along Berrien and
La Porte counties Friday afternoon through Friday night. Dangerous
waves and currents are expected.

There are chances for showers and thunderstorms through early Friday
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are chances for showers and thunderstorms later Saturday into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-110930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
527 AM EDT Fri Jul 10 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 AM
EDT SATURDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There are chances for showers and thunderstorms through early Friday
afternoon.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft are expected Friday into Friday
night.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are chances for showers and thunderstorms later Saturday into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 11:33 AM EDT, 59 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1133 AM EDT Fri Jul 10 2020

OHZ001-004-101600-
Defiance-Williams-
1133 AM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DEFIANCE AND
SOUTHEASTERN WILLIAMS COUNTIES...

At 1133 AM EDT, a strong thunderstorm was located near Bryan, moving
northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bryan, West Unity, Stryker, Pulaski, Ney and Evansport.

&&

LAT...LON 4139 8428 4131 8454 4146 8461 4161 8439
      4159 8438 4151 8438 4151 8434 4143 8434
      4143 8430
TIME...MOT...LOC 1533Z 236DEG 17KT 4139 8455

HAIL...0.25IN
WIND...40MPH

MCS
Special weather statement, Jul 10, 11:46 AM EDT, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1146 AM EDT Fri Jul 10 2020

OHZ002-004-005-101615-
Henry-Defiance-Fulton-
1146 AM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DEFIANCE...CENTRAL
HENRY AND SOUTHEASTERN FULTON COUNTIES...

At 1145 AM EDT, a cluster of strong thunderstorms was located near
Defiance, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations possibly impacted include...
Defiance, Napoleon, Wauseon,
Delta, Liberty Center, Holgate, Florida, New Bavaria, Jewell,
Ridgeville Corners, Gerald, Pleasant Bend, Ayersville, Brunersburg,
Okolona, Standley, Ottokee and Pettisville.

This includes Interstate 80 in Ohio between mile markers 34 and 41.

&&

LAT...LON 4117 8418 4117 8419 4128 8446 4165 8412
      4154 8391
TIME...MOT...LOC 1545Z 221DEG 32KT 4132 8430

HAIL...0.25IN
WIND...40MPH

MCS
Special weather statement, Jul 10, 11:56 AM EDT, 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1156 AM EDT Fri Jul 10 2020

OHZ001-002-101630-
Fulton-Williams-
1156 AM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WILLIAMS AND
WESTERN FULTON COUNTIES...

At 1156 AM EDT, a strong thunderstorm was located over Stryker, or
near Archbold, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Archbold, West Unity, Stryker, Fayette, Lyons, Oakshade, Elmira,
Tedrow, Zone and Denson.

This includes Interstate 80 in Ohio between mile markers 20 and 32.

&&

LAT...LON 4147 8436 4154 8450 4171 8435 4172 8405
      4171 8403
TIME...MOT...LOC 1556Z 220DEG 27KT 4154 8439

HAIL...0.25IN
WIND...40MPH

MCS
Special weather statement, Jul 10, 12:05 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1205 PM EDT Fri Jul 10 2020

OHZ025-101630-
Allen-
1205 PM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ALLEN COUNTY...

At 1205 PM EDT, a strong thunderstorm was located over Fort Shawnee,
moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lima, Fort Shawnee, Cairo, Harrod, Beaverdam, Yoder, Westminster,
Hume, Slabtown and Rousculp.

This includes Interstate 75 between mile markers 119 and 135.

&&

LAT...LON 4064 8393 4064 8411 4066 8411 4066 8421
      4089 8409 4080 8388 4067 8388
TIME...MOT...LOC 1605Z 217DEG 15KT 4067 8413

HAIL...0.50IN
WIND...40MPH

MCS
Special weather statement, Jul 10, 12:12 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1212 PM EDT Fri Jul 10 2020

OHZ002-005-016-101645-
Henry-Putnam-Fulton-
1212 PM EDT Fri Jul 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PUTNAM...
HENRY AND EASTERN FULTON COUNTIES...

At 1210 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles south of Adrian to near Kalida.
Movement was northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Napoleon, Ottawa, Swanton, Delta, Leipsic, Deshler, Kalida, Liberty
Center, Holgate, Glandorf, Mcclure, Metamora, Hamler, Lyons, Texas,
Malinta, West Leipsic, Belmore, Miller City and Grelton.

This includes Interstate 80 in Ohio between mile markers 37 and 48.

&&

LAT...LON 4093 8418 4171 8410 4172 8388 4108 8388
TIME...MOT...LOC 1610Z 241DEG 12KT 4177 8403 4097 8412

HAIL...0.25IN
WIND...40MPH

MCS
Local storm report, Jul 10, 12:32 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1232 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     NAPOLEON                41.40N 84.13W
07/10/2020                   HENRY              OH   TRAINED SPOTTER

            HEALTHY TREE 1 FOOT DIAMETER SNAPPED OFF
            APPROXIMATELY 4 FEET ABOVE GROUND. PART OF A
            TREE FELL ONTO A NEIGHBORING HOUSE.

&&

MSL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:43 AM EDTSpecial Weather StatementIWXWilliams32 min
Jul 10, 11:01 AM EDTSpecial Weather StatementIWXFulton14 min
Jul 10, 11:08 AM EDTSpecial Weather StatementIWXPaulding37 min
Jul 10, 11:33 AM EDTSpecial Weather StatementIWXDefiance27 min
Jul 10, 11:46 AM EDTSpecial Weather StatementIWXFulton, Henry29 min
Jul 10, 11:56 AM EDTSpecial Weather StatementIWXFulton34 min
Jul 10, 12:05 PM EDTSpecial Weather StatementIWXAllen25 min
Jul 10, 12:12 PM EDTSpecial Weather StatementIWXHenry, Putnam33 min
Jul 10, 1:20 PM EDTSpecial Weather StatementIWXPutnam25 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.